Thunderstorm Wind, Cherokee
- When
- March 21, 7:20 PM EST
- Where
- Cherokee County, 0.69 mi N of Murphy
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.090, -84.030
Several trees were reported down across the county.
A low amplitude short wave trough and associated surface frontal boundary moved southeast out of the Lower Ohio Valley across the Southern Appalachian producing widespread reports of large hail along with some wind damage; mainly south of Interstate 40.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A low amplitude short wave trough and associated surface frontal boundary moved southeast out of the Lower Ohio Valley across the Southern Appalachian producing widespread reports of large hail along with some wind damage; mainly south of Interstate 40.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 21, 6:35 PM EST, 45 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 735 PM EDT Tue Mar 21 2017 .Aviation...Severe thunderstorm watch remains in effect for TYS and CHA. Main concern is on-going severe weather. TYS and CHA are/will be experiecing high winds and possibly large hail. The convection will diminish after 01Z. Showers will continue through 03-04z. Upper forcing and instability moves east with drier air advecting into the region with clouds dissipating around daybreak to mid- morning Wednesday. VFR conditions anticipated for Wednesday. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 52 64 43 58 / 80 10 10 20 Knoxville McGhee Tyson Airport, TN 46 59 39 57 / 70 0 10 10 Oak Ridge, TN 45 59 40 60 / 70 0 10 10 Tri Cities Airport, TN 41 56 30 58 / 30 0 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
Hazardous Weather Outlook National Weather Service Morristown TN 325 PM EDT Tue Mar 21 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-221930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 325 PM EDT Tue Mar 21 2017 /225 PM CDT Tue Mar 21 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight ...Enhanced Risk of Severe Thunderstorms across southeast Tennessee and southwest North Carolina for late this Afternoon and early Evening... Thunderstorms will develop across the area this afternoon into this evening. Some of these storms will be severe...mainly in areas south of I40. Large hail and damaging straight-line winds will be the primary threats. Hail up to Golfball size and winds to 70 mph are possible with the stronger thunderstorms. The main time-frame for severe weather will be between 4 and 8 pm ET. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
Special Weather Statement
National Weather Service Morristown TN
803 PM EDT TUE MAR 21 2017
NCZ060-061-220100-
Clay NC-Cherokee NC-
803 PM EDT TUE MAR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND CLAY COUNTIES UNTIL
900 PM EDT...
At 803 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ducktown, moving east at 50 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Andrews, Murphy, Hayesville, Nantahala Lake, Tusquitee, Violet,
Hiawasse Dam, Marble, Brasstown, Shooting Creek, Hot House, Topton
and Unaka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM EDT for
southwestern North Carolina...and eastern Tennessee.
LAT...LON 3522 8429 3527 8423 3524 8419 3524 8413
3529 8403 3524 8401 3522 8397 3526 8384
3524 8374 3526 8371 3523 8369 3520 8373
3519 8371 3515 8373 3516 8365 3514 8366
3513 8362 3500 8351 3499 8432
TIME...MOT...LOC 0003Z 273DEG 51KT 3500 8439
05/MAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
804 PM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG ATHENS 35.45N 84.60W
03/21/2017 MCMINN TN AMATEUR RADIO
A FEW TREES DOWN ACROSS THE COUNTY - ONE ACROSS COUNTY
ROAD 442 AND ANOTHER AT COUNTY ROAD 750 NEAR COUNTY ROAD
604
&&
MBLACKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
812 PM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG RELIANCE 35.19N 84.57W
03/21/2017 POLK TN 911 CALL CENTER
NUMEROUS TREES DOWN COUNTYWIDE
&&
MBLACKPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
814 PM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 4 E KINGSTON 35.87N 84.44W
03/21/2017 E1.75 INCH ROANE TN BROADCAST MEDIA
GOLF BALL SIZE HAIL ALONG BUTTERMILK ROAD
&&
MBLACKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
820 PM EDT TUE MAR 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TSTM WND GST LENOIR CITY 35.80N 84.27W
03/21/2017 E60 MPH LOUDON TN AMATEUR RADIO
ESTIMATE 60 TO 70 MPH WINDS
&&
MBLACKSpecial Weather Statement
National Weather Service Morristown TN
820 PM EDT TUE MAR 21 2017
TNZ069-070-072>074-220100-
Blount Smoky Mountains TN-Jefferson TN-Sevier Smoky Mountains TN-
Knox TN-North Sevier TN-
820 PM EDT TUE MAR 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX...SOUTHWESTERN
JEFFERSON AND SEVIER COUNTIES UNTIL 900 PM EDT...
At 820 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Knoxville to 9 miles west of Sevierville
to 8 miles southwest of Pigeon Forge. Movement was east at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Knoxville, Sevierville, Gatlinburg, Pigeon Forge, Strawberry Plains,
Pittman Center, Great Smoky Mountains N.p., Fairgarden, Kimberlin
Heights, McMahan, Wears Valley, Roundtop Mountain S.p., Lake Forest,
Mascot, Harrisburg, Elkmont, Seymour and Kodak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM EDT for
eastern Tennessee.
LAT...LON 3564 8372 3567 8373 3568 8367 3573 8372
3588 8378 3586 8384 3596 8401 3613 8371
3608 8366 3612 8368 3593 8349 3593 8340
3591 8339 3590 8331 3583 8327 3574 8328
3570 8325 3566 8335 3562 8340
TIME...MOT...LOC 0020Z 265DEG 20KT 3592 8387 3585 8375 3572 8369
05/MAThe Knoxville radar (KMRX), 133 km away, was scanning. The volume nearest the first event began at 00:21 UTC.
2 thunderstorm wind. Local standard time, as filed.
Several trees were reported down across the county.
Several trees were reported down across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680603, 680604.